Category: Other - IATROGENIC CUSHINGS SYNDORME

Type: e-Poster

Monitor: 31

31 - ADDRESSING PROLONGED IATROGENIC CUSHING'S SYNDROME: A PERILOUS BALANCING ACT IN SEARCH OF EVIDENCE

Friday, Apr 26
11:00 AM – 11:30 AM

Objective : Background: Withdrawal from chronic glucocorticoid (GC) therapy is difficult in patients with iatrogenic Cushing’s syndrome (ICS), in whom the risk of acute adrenal insufficiency (AI) is high. There is no consensus on how to safely taper GC without prolonging their adverse effects. We present two patients with ICS in which methodical GC weaning was complicated by the onset of AI.


Methods : N/A


Results : N/A


Discussion :

Clinical cases:A 39 year-old morbidly obese man presented to the hospital with altered mental status, hypotension and hypoglycemia in the setting of worsening diffuse, blistering skin lesions. Patient was diagnosed with sepsis and stabilized with fluid and antibiotic therapy. He had been diagnosed with psoriatic arthritis 6 years prior and had been on prednisone (40-60 mg daily), in addition to topical triamcinolone. History was positive for diabetes (DM), hypertension (HTN) and progressive leg weakness that resulted in wheel-chair use. Skin biopsy was negative for fungus or immunobullous condition; rheumatology discarded the diagnosis of psoriasis. Prednisone was switched to hydrocortisone (HC), initially at a dose of 40 mg thrice daily (a 25% reduction of his prednisone equivalent). He remained stable and a protocol that tapered his HC dose by 10 mg every other day was implemented; however, when HC reached the 40 mg AM and 20 mg PM dose, he developed AI, with recurring hypotension, lethargy and hypoglycemia. His HC was increased to 30 mg thrice daily and he was discharged on a weekly 5 mg reduction of daily HC dose, which he is tolerating well, now more than 3 months after discharge.  


 A 69-year old woman was admitted to intensive care for a gastrointestinal bleed. She was hypotensive and lethargic. Her Cushingnoid appearance prompted discovery of a 10-year use of a non-prescribed capsule for joint pain with 0.75 mg of betamethasone (equivalent to 20 mg of HC) and indomethacin. Her ICS was complicated by DM, HTN and lower extremity weakness, requiring wheel chair use. Testing confirmed AI.  Initial stress doses of HC were subsequently weaned and converted to prednisone (to support compliance). She was discharged on 10 mg of prednisone/day with a 3-month taper. However, 2 weeks before completing the taper, she ran out of the GC. She presented to the hospital after 2 weeks of lethargy, acute abdominal pain, anorexia and weight loss. AI was confirmed and GC were restarted. She improved and left on a 3-month prednisone taper with a starting dose of 7.5 mg daily. 


Conclusion :


Conclusion: There is a need to increase physician awareness on the dire consequences of chronic GC use and to find evidence to guide GC withdrawal regimens for patients with ICS that reduce the risk of AI.   

SHORT URL FUNCTION-->

Arjun Haridas

FELLOW- DIVISION OF ENDOCRINOLOGY
UNIVERSITY OF TEXAS MEDICAL BRANCH- GALVESTON, Texas

n/a

L. Maria Belalcazar

ASSOCIATE PROFESSOR-DIVISION OF ENDOCRINOLOGY
UNIVERSITY OF TEXAS MEDICAL BRANCH- GALVESTON

n/a